CSN Login
Members Online: 11

Late Side Effects Radiation

SIRENAF42's picture
SIRENAF42
Posts: 204
Joined: Oct 2008

I am almost 2 years post-radiation treatments to my sinus's areas and lymphs in neck. I am now having issues with my thyroid and petuitary glands not producing or producing to much of different hormones, which is causing havic with my body. They said it is "late side-effects from radiation". MDAnderson referred me to a endocronologist, which I saw yesterday for blood tests... go back in 2 weeks for results and what to do next.

Anyone else gone through this? I just feel like it never goes away... always something.

Skiffin16's picture
Skiffin16
Posts: 8096
Joined: Sep 2009

TSH is one of the blood counts they do periodically on me (14 months out). It's one indicator of how your thyroid is functioning. As you are finding out, the thyroid takes a huge hit during our particular type of treatment. As I've been told it's not uncommon and probably more than 50% eventually have thyroid damage due to the radiation.

Normal levels vary depending on the reference you look at, any where form .5 - 5.0 to a number less than those. My levels have increased from a year ago from a little over 1.0 to 4.9 as of a month or so ago. TSH is not the only indicator and from what my ENT says, hormones have a lot of unknowns at present. In other words, you might have a TSH level of somewhere around 10 and still not have other symptoms of thyroid damage. That being said you might have a TSH level within range, but displaying damage.

Also, from my understanding, it's easily treatable with synthetic thyroid meds. With a trial and error period based on wieght and other factors I believe. I know there are a few on here that have already been going through this and can add better and personal insight.

Best,
John

SASH's picture
SASH
Posts: 283
Joined: Apr 2006

My thyroid was under active and started showing signs probably about 8 months after I finished my radiation. I have been on synthetic thyroid meds ever since. Easily treatable with 1 pill a day in the morning. They haven't even had to adjust my dosage in years. If your doc prescribes synthroid and it works ask about the generic where Wal-Mart and Target have it for a 90 supply for $ 10 without going through insurance.

Hondo's picture
Hondo
Posts: 5852
Joined: Apr 2009

That is about right my Thyroid gave out about a year and a half after my last treatment. This is just one of many side affects. I am a little passed 5 years from my last rad treatment and any time something new starts to happen I am told it is just another side affect of my treatment….

Life is still good.

fisrpotpe's picture
fisrpotpe
Posts: 1341
Joined: Aug 2010

Hondo you are so right. The side effects continue for the rest of our lives. I call it Radmo (radiation & chemo) disease.

I am blessed, life is good, each day is wonderful... just many different degree's of wonderful.

John

D Lewis's picture
D Lewis
Posts: 1533
Joined: Jan 2010

Yep. I was warned about the late effects to my thyroid. My GP was told to track it on a yearly basis. I was also told that 5 or 8 years out, I could start having issues with my carotid arteries. Radiation damage can make them appear as though you have advanced antherosclerosis, or something similar. Not sure what that would lead to... Perhaps some kind of stent or bypass?

Yep. Life is still good. Especially the "life" part.

Deb

ratface's picture
ratface
Posts: 1251
Joined: Aug 2009

Nine months post and mine went south. Levothyroxine is usually prescribed. My cousin who is not a cancer patient has been on the stuff for 25 years. My last prescription for thirty days cost me 67 cents. I was fatigued a lot and now seem to have plenty of energy. More reason to stay close to those follow-up blood tests. This is a minor bump compared to what we've been through.

SIRENAF42's picture
SIRENAF42
Posts: 204
Joined: Oct 2008

Met with Endocronologist today my Thyroid is fine, no issues with it. Its my pituitary gland that is acting up with High levels of prolactin (no pituitary gland tumor, MRI clean). So now I am taking 2.5 mg of Bromocriptine to reduce the amount of prolactin in the blood. Also have really low levels of Vitamin D, so am also taking supplements to help with that. Will get annual Thyroid checks to make sure it doesnt start acting up....

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network